Georgia, 2013Hail and Damaging Winds in Georgia, March 31, 2013
March 31, 2013 · NWS TAE · 5 events in 2 counties and zones
A surface cold front and upper level shortwave moved through area at the end of the month. Deep layer shear around 30 knots combined with steep mid level lapse rates with sufficient instability to produce isolated strong to severe thunderstorms across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface cold front and upper level shortwave moved through area at the end of the month. Deep layer shear around 30 knots combined with steep mid level lapse rates with sufficient instability to produce isolated strong to severe thunderstorms across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 31, 1:18 PM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Mar 31, 1:18 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
218 PM EDT Sun Mar 31 2013
.NEAR TERM [through Tonight]...
With scattered showers and a few thunderstorms currently spread
across the northwest half of our forecast area, and additional
showers (and perhaps isolated storms) approaching overnight, it was
difficult to convey much specific timing in the forecast. The PoP
gradient was generally oriented in a NW-SE fashion, and values were
gradually increased through the night. The main forcing mechanism
looks to be modest low-level isentropic ascent this afternoon, and
the approach of a weak cold front tonight. In both cases, forcing
for ascent is not very focused or strong, and therefore it will
probably be difficult to get stronger thunderstorms. One or two
strong storms can't be ruled out, but most of the rain should arrive
in the variety of showers and a few weak thunderstorms. There may be
a few areas of fog overnight, but confidence in location or timing
was not high enough to include any in the forecast.
&&
.SHORT TERM [Monday Through Wednesday]...
The large scale longwave pattern continues to show amplification
especially across Ern half of Conus. Across Wrn states, pattern
begins with troughing in Srn stream with ridging from Cntrl Rockies
thru old Mex. Ewd, full amplitude trough from Nrn Plains to New
England with axis SWD to Ern Gulf and low just N of Great Lakes in
Canada. At surface, low near New England coast with cold front SSW
across Wrn Atlc then thru Cntrl GA and S/Cntrl AL. This places local
area in soupy warm sector with shwrs likely and a chance of tstms
beginning in the morning.
During the rest of day, Ewd moving upper trough plus exiting weak
upper shortwave will push cold front SWD and across area into Nrn
most Gulf of Mex thru eve with shwrs and tstms continuing thru the
day in warm sector where dew points will rise to around 60F and
diurnal heating will favor convection and weak destabilization. Weak
wind fields and deep layer forcing plus marginal instability means
at best low level severe threat. For example 18z GFS DHN guidance
with 0-6km shear of only 25kts, 0-3km helicity only 60m2 and BRN of
only 35 and model sounding has Z-level and WB-Z both about 10k so
hail not a good bet. Still, as cells intensify in the aftn,
stronger storms may develop and with unidirectional wind profiles
and 700-500mb lapse rates around 7C, an isold marginal damaging wind
threat exists along with potential to produce small hail.
By Mon night, shortwave well east of area and upper low has lifted
towards Canadian Maritimes with flow across the NE Gulf region
becoming nearly zonal. Surface ridge over Srn Great Lakes will build
SWD into TN Valley Monday night and into SE region on Tues pushing
front and assocd deep layer moisture south of local area. So in the
wake of front, area will dry out thru Tues night but could be real
breezy. However dry weather will be short lived.
Srn stream trough over WRN states on Mon advances ewd with several
shortwave ejecting out ahead. The trough reaches SRN Plains by Wed
while lead shortwaves moves across Gulf coast region Tues night thru
Wed. By then, surface ridge moves offshore with veering local flow.
This leads to cyclogenesis and the development of surface low over
SW Gulf Tues night which moves into NRN Gulf on Wed with tightening
pressure gradients. As a result, local deep layer flow veers to SWLY
with increasing moisture transported SEWD into local region. Expect
likely rain ahead and along the low to spread NEWD and across our
area on Wed. At this point, chances of tstms rather low with best
chance over Panhandle waters.
Expect max inland temps Mon in the mid to upper 70s or about
average rising on Tues to around 80 before dropping to the upper 60s
north to mid-upper 70s south Wed as clouds and rain overspread area.
Low Mon and Tues nights will be generally 50 to 54 degrees or a tad
higher than normal. Expect 50-60% pops on Mon, 0-20% POP Mon night
then NIL POPs Tues and Tues night and a 70-30% SW-NE pop gradient on
Wed.
&&
.LONG TERM [Wednesday Night through Sunday]...
The period begins with above upper trough digging across the SRN
Plains, deepening as it moves across the Gulf waters and Gulf Coast
states Thursday and Thursday night before shifting east into the Wrn
Atlc on Friday. In response, Gulf low lifts NEWD and intensifies as
it moves to just south of or along the FL panhandle Thursday lifting
previous cold front back Nwd as a warm front with overrunning
setting up. Low/warm front move to our Nrn most waters on Thurs and
dragging trailing cold front across area Thurs night before low/cold
fronts exits into wrn Atlc by Fri. Periods of heavy rain are
possible through Thursday night with rain tapering off by Friday
morning. Best chance for any tstms will be Panhandle waters and
adjacent coastal counties Wed night thru Thurs spreading NEWD over
land Thurs night.
Although confidence high on rain event, its lower on thunderstorm
potential as well as location and potential for heavy rainfall. This
due to continued model differences as GFS brings a deeper surface
low across the Panhandle while the Euro is weaker and further west
with the system. A dampening ridge and surface high pressure move
into area over weekend for drier conditions.
Expect inland min temps in the mid 50s Wed night, low 50s SE AL to
near 60 SE Big Bend Thurs night, dropping in wake of front/lows to
mid to upper 40s Fri night then back to around 50 Sat night. Max
inland temps will range from mid 60s nw to mid 70s se on Thurs
and Fri rising to mid 70s Sat and upper 70s on Sun. Expect 70% pops
Wed night, 50-60% on Thurs, 40-50% W-E pops Thurs night and 20-30%
Fri with NIL POPs rest of period.
&&
.AVIATION [through 18z Monday]...
VFR is prevailing across much of the area and at the terminals in
the early afternoon, and that should continue through the daytime
hours. We expect CIGS to gradually trend down into the MVFR and IFR
range overnight. -SHRA and a few TS this afternoon should give way
to some steadier -RA overnight with perhaps a few embedded TS.
&&
.MARINE...
A few showers and thunderstorms will effect coastal waters through
Monday evening as a weak cold front moves into the area. Large scale
winds should peak around 15 knots thru sundown, but isolated areas
may see higher winds and seas near storms. On Wednesday, another
storm system will approach the forecast area with increasing winds
and seas to advisory levels. Winds and seas will start to decrease
Thursday night behind the system.
&&
.FIRE WEATHER...
An increase in moisture and chances for wetting rains are forecast
for today and Monday, precluding any fire weather concerns. Drier
air will arrive behind a front on Tuesday, but RH will remain above
critical levels.
&&
.HYDROLOGY...
Only the Aucilla River at Lamont remains in flood stage at this
time. Most rivers are expected to gradually recede or hold steady
over the next few days. Rainfall amounts today and Monday are not
expected to be enough to cause significant rises. However,
additional moderate to perhaps heavy rainfall is expected by
mid-week which could cause some rises at that time.
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 60 78 52 81 53 / 50 50 20 10 10
Panama City 63 76 57 76 56 / 50 40 10 10 10
Dothan 60 78 51 79 53 / 70 40 10 10 20
Albany 61 77 52 80 52 / 70 60 10 10 10
Valdosta 60 77 52 82 52 / 40 60 20 10 10
Cross City 60 77 53 81 53 / 20 60 20 10 10
Apalachicola 62 74 58 74 58 / 50 50 10 10 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&
Near Term/Aviation/Fire Wx...Lamers
Short Term/Long Term/Hydrology...Block
Hazardous weather outlook, Mar 31, 9:15 AM EST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1015 AM EDT SUN MAR 31 2013
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-011100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1015 AM EDT SUN MAR 31 2013 /915 AM CDT SUN MAR 31 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
A WEAK COLD FRONT WILL MOVE CLOSER TO THE AREA AND BRING A CHANCE
OF SHOWERS AND THUNDERSTORMS. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...BUT AN ISOLATED STRONG TO SEVERE STORM OR TWO WILL BE
POSSIBLE...ESPECIALLY WEST OF A LINE FROM ALBANY GEORGIA TO
APALACHICOLA FLORIDA. HAIL AND GUSTY WINDS WOULD BE POSSIBLE IN THE
STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
MONDAY...BUT THE SEVERE WEATHER THREAT APPEARS LOW. BY LATE
WEDNESDAY INTO THURSDAY...A LOW PRESSURE SYSTEM MOVING ALONG THE
GULF COAST MAY BRING A PERIOD OF MODERATE TO HEAVY RAIN TO THE
AREA.
.SPOTTER INFORMATION STATEMENT...
FORMAL SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY REPORTS FROM
NEAR THUNDERSTORMS WOULD BE APPRECIATED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
08/DVD
In the hours before
Special weather statement, Mar 31, 2:13 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
313 PM EDT SUN MAR 31 2013
GAZ156-157-312000-
GRADY GA-DECATUR GA-
313 PM EDT SUN MAR 31 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DECATUR AND GRADY
COUNTIES...
* UNTIL 400 PM EDT
AT 312 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 11 MILES SOUTH OF BAINBRIDGE...OR NEAR ATTAPULGUS...
MOVING NORTHEAST AT 25 MPH.
PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.
LAT...LON 3108 8425 3089 8409 3070 8448 3076 8466
TIME...MOT...LOC 1913Z 236DEG 23KT 3076 8452
25-CAMP
Thunderstorm Wind, Decatur
- When
- March 31, 2:26 PM EST
- Where
- Decatur County, 1.15 mi SSE of Fowlstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 30.785, -84.542
Several trees were blown down on Highway 309 near Baxley Road. Monetary damage was estimated.
Thunderstorm Wind, Decatur
- When
- March 31, 2:35 PM EST
- Where
- Decatur County, Climax
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 30.870, -84.430
Several trees were blown down in Climax, including one tree on a residence. The roof of a shed was also blown off. Monetary damage was estimated.
Hail, Decatur
- When
- March 31, 4:26 PM EST
- Where
- Decatur County, 2.19 mi NNW of Fowlstown
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 30.828, -84.567
Dime to nickel size hail was reported along Highway 309 S about 5 miles south of Bainbridge.
Hail, Decatur
- When
- March 31, 4:52 PM EST
- Where
- Decatur County, 6 mi S of Climax
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.783, -84.430
Hail, Grady
- When
- March 31, 5:36 PM EST
- Where
- Grady County, 1.11 mi W of Princes Still
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 30.789, -84.269
Nickel size hail was reported on Highway 111 S.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Virginia, March 31, 20133 deaths · 25 injured · $500,000 · 1 event
- Hail in Texas, March 31, 20131 injured · $6.6 million · 4.25 in hail · 10 events
- Hail and Damaging Winds in Louisiana, March 31, 2013$485,000 · 1 in hail · 25 events
- Hail and Damaging Winds in Texas, March 31, 2013$70,000 · 1.5 in hail · 30 events
- Hail and Damaging Winds in Texas, March 31, 2013$65,000 · 1.75 in hail · 23 events
- Hail in Georgia, March 31, 2013$129,000 · 1.75 in hail · 3 events
- Hail in Texas, March 31, 20132.75 in hail · 33 events
- Damaging Winds in Louisiana, March 31, 2013$35,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Mississippi, March 31, 2013$31,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Louisiana, March 31, 2013$22,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Louisiana, March 31, 2013$14,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Texas, March 31, 2013$5,000 · 1.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432296, 432295, 432294, 432293, 432292.